Alert archive / Iowa / Flash Flood Watches in 2017
Flash Flood Watch 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at Jul 26, 2017, 3:37 AM CDT for 23 counties in Iowa. It took effect at Jul 26, 2017, 1:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2017, 3:37 AM CDT (08:37 UTC)
- In effect from
- Jul 26, 2017, 1:00 PM CDT
- Expired
- Jul 26, 2017, 9:04 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
All 23 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
620 WGUS63 KDMX 260837 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Des Moines IA 337 AM CDT Wed Jul 26 2017 ...Flash Flooding Possible across the Southern Half of Iowa this Afternoon into Tonight... IAZ058>062-070>075-081>086-092>097-261645- /O.NEW.KDMX.FF.A.0006.170726T1800Z-170727T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 337 AM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... The National Weather Service in Des Moines has issued a * Flash Flood Watch for portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, Guthrie. * From 1 PM CDT this afternoon through late tonight * Ample moisture will stream into the state today ahead of an approaching system. Thunderstorms are expected with this system today into tonight as it passes through central Iowa. Given the available moisture, very heavy rainfall is expected with the storms as they pass through the state with rainfall rates of 2-3 inches per hour. In addition, the training of storms will also be possible where a series of storms pass over the same location. Although conditions are still relatively dry in the watch area, the intense rainfall rates may lead to flash flooding, especially in urban areas and low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
732 WGUS63 KDMX 261632 FFADMX Flood Watch National Weather Service Des Moines IA 1132 AM CDT Wed Jul 26 2017 ...Flash Flooding Possible across the Southern Half of Iowa this Afternoon into Tonight... IAZ058>062-070>075-081>086-092>097-270045- /O.CON.KDMX.FF.A.0006.170726T1800Z-170727T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 1132 AM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of central Iowa, south central Iowa, southeast Iowa, southwest Iowa, and west central Iowa, including the following areas, in central Iowa, Dallas, Jasper, Polk, and Poweshiek. In south central Iowa, Appanoose, Clarke, Decatur, Lucas, Madison, Mahaska, Marion, Monroe, Ringgold, Union, Warren, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adair, Adams, Cass, and Taylor. In west central Iowa, Guthrie. * Through late tonight * Ample moisture will stream into the state today ahead of cold front that will pass through the state. Thunderstorms are expected with this system today into tonight as it passes through central Iowa. Given the potential for very heavy rainfall with the storms the flash flood watch will continue. Rainfall rates of 2-3 inches per hour are possible, along with training of storms, which means that it is possible for a number of storms pass over the same location, each of which could produce heavy rainfall. Although conditions are still relatively dry in the watch area, the intense rainfall rates may lead to flash flooding, especially in urban areas and low lying areas because the ground is hard and rapid rainfall will only runoff instead of soaking into the ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ FAB
206 WGUS63 KDMX 262021 FFADMX Flood Watch National Weather Service Des Moines IA 321 PM CDT Wed Jul 26 2017 ...Flash Flooding Possible across the Southern Half of Iowa this Afternoon into Tonight... IAZ058>062-070>075-262130- /O.CAN.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren- Marion-Mahaska- Including the cities of Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 321 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Iowa, south central Iowa, southwest Iowa, and west central Iowa has been cancelled. The rain that was occurred this morning was less than expected and while heavy rain may still occur this evening, the threat for any flash flooding has shifted south. As a result, the flash flood watch has been cancelled. $$ IAZ081>086-092>097-270430- /O.CON.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 321 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of south central Iowa, southeast Iowa, and southwest Iowa, including the following areas, in south central Iowa, Appanoose, Clarke, Decatur, Lucas, Monroe, Ringgold, Union, and Wayne. In southeast Iowa, Davis and Wapello. In southwest Iowa, Adams and Taylor. * Through late tonight * A cold front will continue to slowly makes it's way through the state but slow as it approaches southern Iowa. Thunderstorms are expected along and ahead of the frontal boundary tonight. Moisture in the atmosphere is abundant and to a fairly extensive depth in the atmosphere and as a result, any storms that develop will be efficient at producing heavy rainfall. Rainfall rates of 2-3 inches per hour are possible, along with training of storms, which means that it is possible for a number of storms pass over the same location, each of which could produce heavy rainfall. Although conditions are still relatively dry in the watch area, the intense rainfall rates may lead to flash flooding, especially in urban areas and low lying areas because the ground is hard and rapid or heavy rainfall will only runoff instead of soaking into the ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ FAB
879 WGUS63 KDMX 270204 FFADMX Flood Watch National Weather Service Des Moines IA 904 PM CDT Wed Jul 26 2017 ...Flash Flood Watch Cancelled... IAZ081>086-092>097-270315- /O.CAN.KDMX.FF.A.0006.000000T0000Z-170727T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 904 PM CDT Wed Jul 26 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Iowa, southeast Iowa, and southwest Iowa has been cancelled. Thunderstorms have recently developed over northeastern Kansas that will focus the heavy rain axis south of the state. While there will still be isolated showers lingering this evening over primarily the southern half of the state, heavy rainfall is not expected. $$ Ansorge
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 12:04 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 26, 12:04 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1204 AM CDT Wed Jul 26 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 406 PM CDT Tue Jul 25 2017 Confidence: Medium to High Main challenge this period will be temperatures and extent of severe weather/heavy rain. Overnight tonight will be continuing with southwest flow and increasing low level and mid level moisture. 13z surface analysis shows ribbon of 65-70+ dewpoints moving north ahead of the trough into eastern Nebraska and western Iowa. Weak low in South Dakota with a warm front stretching east toward Minneapolis and southeast toward LaCrosse. Overall...forecasts have remained consistent the past 24 hours with overnight lows tonight into the lower to mid 70s across the region. Models continue to advertise slowly increasing thetae advection along the warm front late this evening into Wednesday morning. By 12z Wednesday the approaching trough will be entering the far west/northwest then slowly edging east throughout the day. Once again today the GFS/Euro forecasts suggest that bulk shear will be minimal with 30 to up to a max 40kts overall expected for Wednesday suggesting that the overall severe weather threat should be limited in scope. The Euro also remains less robust than the GFS forecast...only increasing the areal coverage of higher bulk shear toward the end of the day over eastern Iowa. Soundings also continue to support a lesser risk of severe storms as well with tall/skinny CAPE profiles with more emphasis on efficient rainfall. As the front sinks south during the day... precipitable water forecasts continue to show 2 to 2.5 inches over the area which will be focused by the boundary as it moves southeast. Warm cloud depths are forecast to reach 14 to 16kft by the afternoon to early evening hours. Along the boundary and into the evening hours as the front drifts southeast storm motion vectors suggest storm motion will be slow...with a more pronounced slowing as the low level jet increases into the latter evening hours either in far southern Iowa or northern Missouri...helping storms backbuild along the boundary. This should increase rainfall rates/amounts especially after dark in the southeast. For the daytime hours... given the pwat available and the expected slow movement along the front...localized rainfall totals of 2 to 4 inches with locally higher amounts are very possible. Hires models show banding amounts greater than 4 inches in some areas which may lead to some isolated hydro problems tomorrow. Given the extremely dry conditions over the south...most of the region there could handle any totals of that magnitude...though there may be some runoff issues if rainfall rates become too high over an given area. For now will hold off on headlines to see if next round of data support possible flooding potential. Overall... the threat for any widespread flash flooding is rather limited... though local runoff issues could develop in urban areas and areas that are prone to poor drainage. The only known area of concern for localized heavy rainfall would be the northeast corner where Bremer County and surrounding areas are just slowly recovering from this past week's rainfall...but the better forcing and likely heavier rainfall appears more focused south and west of that area Wednesday afternoon...then moving into southern and eastern Iowa Wednesday evening. Should a signal for heavy rainfall over northeast Iowa become more pronounced in the next 12 hours...then flood watch headlines may be needed there. Highs Wednesday will be cooler than today with a few areas in the southeast nearing 90 F by afternoon prior to the arrival of the thunderstorms. .LONG TERM.../Wednesday night through Tuesday/ Issued at 406 PM CDT Tue Jul 25 2017 Main focus for the extended term is really on Wednesday night and then temperatures throughout. Sfc trough/frontal boundary should be stretching across the central/southern portion of the state by early Wednesday evening with convection ongoing across the state. Areas near this boundary and to the south will have the best chance of lingering strong to severe storms into the evening hours as the frontal boundary continues to sink southward into northern Missouri by late Wednesday night. PWAT value still to be very high in the south/southeastern portions of the area pushing above 2 inches with very high freezing levels on the order of 17kft should suggest very efficient rainfall production. Some training also possible with moisture advection into the boundary and storms forming along the boundary and then pushing east southeast. However the heavier rainfall is expected to occur across an area that has been very dry and could take some rain, therefore any flash flood threat is somewhat limited with mature crops in the fields as well. If storms train through an urban area, the potential will increase for flash flooding. Otherwise storms to diminish late Wednesday night into early Thursday morning as the boundary moves south of the area. Upper ridging to then build into the central US with northwest to northerly flow across Iowa to end the week, with high pressure dominating at the surface and cooler air moving in aloft. A weak boundary to move through Sunday may bring an isolated chance for storms otherwise the extended remains dry for much of the period and cooler for much of the period. H85 temps mainly in the mid teens Celsius for Thursday into the weekend and early next week. This should yield below normal temperatures for this time of the year with highs in the upper 70s to mid 80s and lows in the upper 50s and 60s. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1202 AM CDT Wed Jul 26 2017 Thunderstorm chances will increase overnight across northwest Iowa then spread across Iowa through the day Wednesday. Potential for heavy rain with these storms that could greatly reduce vsbys. Cigs will also be decreasing through the day Wednesday with likely widespread MVFR cigs by late in the day and into the evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...Beerends AVIATION...Donavon
Hazardous weather outlook, Jul 25, 4:09 PM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 409 PM CDT Tue Jul 25 2017 IAZ025>028-035>039-046>050-057>062-070>075-081>086-092>097-261000- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 409 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday afternoon into early Thursday morning. A few storms may be strong to severe during the evening, with damaging winds the main threat. A tornado or two cannot be ruled out across the south Wednesday afternoon into the evening. Heavy rainfall is possible that may lead to flooding and/or flash flooding, especially in areas along and south of Highway 30. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of the area Wednesday into Wednesday evening. Rainfall amounts Wednesday through Thursday will be appreciated. IAZ004>007-015>017-023-024-033-034-044-045-261000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford-Carroll- 409 PM CDT Tue Jul 25 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible late tonight. A few storms may be strong. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely Wednesday afternoon into early Thursday morning. A few storms may be strong to severe during the evening, with damaging winds the main threat. Locally heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over portions of the area Wednesday into Wednesday evening. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 92 min |
Nearby
Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.